One of the problems with using lithium for long periods is that it can badly affect the way your thyroid works. It can be destructive and it was one of the things that worried me the most when I was taking it. Regular blood tests are a must when you take lithium, as they are used to check the levels of lithium in your blood stream and also thyroid and kidney function.
An under active thyroid in somebody with bipolar disorder can lead to more severe episodes of depression and an over active thyroid can increase the severity of manic episodes. Thyroid problems occur more often in people who have rapid cycling bipolar disorder (4 or more mood swings/episode in a 12 month period) and/or mixed states. I have ultradian cycling disorder (several mood changes a day and rarely seen) and also have mixed states so it was perhaps a foregone conclusion that I would develop thyroid problems.
My thyroid function gradually waned over a long period of time and, at first, the change was so minor that it wasn’t considered a problem.
A couple of years ago during a very hot summer I was cold all the time and needed a winter weight duvet on my bed as I couldn’t warm up. I put on weight and depressive episodes became more pronounced. My GP did a thyroid function test and it showed that my thyroid had suddenly started to struggle badly. I was prescribed levothyroxine and I stopped feeling cold, lost some weight and my thyroid worked well again.
Recently I’ve been having manic episodes that seem to hit a peak that they never have before. Instead of becoming unmanageable the energy became useful and it was easy to manage it and channel it into something useful. My depressive episodes have become more marked. In addition I’ve been cold again, and in a heat wave I’m sleeping with a winter weight duvet. I’ve put on a little weight and developed constipation so I knew that my thyroid was struggling again. A blood test has confirmed that and the dosage of levothyroxine has been increased. There will be another blood test to monitor my thyroid in the near future and that will give us a clearer picture of what is happening.
The big question for me is whether this is lithium or age related. The dysfunction began when I was taking lithium and had taken it for 20 years with just a few breaks. Age related thyroid function was said to show in women who had the “three effs” – fair, fat and forty. Outdated now and not a typical patient!
I have a suspicion that my thyroid problems are a result of lithium use. Despite regular checks it does appear to have fallen foul of it. I resent having to have had used lithium for such a long time. I always say that if psychiatrists had to take lithium themselves then they would push for research to find an equally effective alternative. It is foul, difficult to swallow and whilst I was taking it I was seldom medication compliant. Since stopping lithium if I don’t take my medication it is because it has slipped my mind.
It’s important to remember the impact that poor mental health can have on the body. Mind and body are not separate entities they are, after all, inhabiting the same space.